One third of road death victims had taken 'sedatives and other prescription drugs' - RSA
Sedative drugs almost as common as alcohol in road deaths
Almost one third of road death victims in Ireland had taken prescription drugs, according to a new report by the Road Safety Authority.
Benzodiazepine, a sedative hypnotic often used to treat anxiety, was the most common prescription drug found in toxicology reports.
It also revealed that 31pc of people who died in road accidents in 2013 had taken alcohol, 30pc had taken prescription medication, and 20pc had taken illegal drugs.
Obtained by RTÉ News under the Freedom of Information Act, the report examined 109 coroner’s reports.
It is not known whether the drugs had been prescribed or were purchased on the black market.
The Medical Bureau of Road Safety said motorists who take prescription medication in accordance with their doctor's advice should have no concerns about driving.
Meanwhile, gardaí have warned that anybody caught driving under the influence of intoxicants, including prescription medication, can be prosecuted.
"It is an offence to drive under the influence if your driving is impaired, whether you are in a truck or car or any vehicle," Superintendent Con O'Donoghoe said on RTÉ Radio 1's Morning Ireland.
The Irish Pharmacy Union has responded to the report recommending that drivers need to be aware of the dangers of driving while taking medicines.
“Neither the Gardaí nor the RSA know if the medications that the unfortunate crash victims concerned were taking had been prescribed or were obtained illegally, but the key point is that there are possible side-effects from some medications, and it’s vitally important that before driving people should ask their pharmacist if there is any possibility that the medicine may impact on their ability to drive safely," Caitriona O’ Riordan, a pharmacist and member of the Executive Committee of the Irish Pharmacy Union, who said that this data was very disturbing.
“Many medications carry warnings to be aware of the dangers of drowsiness or other side-effects, and those warnings are there for a reason; it is absolutely vital that everyone taking medications discusses possible side effects with their pharmacist and also reads the advisory notes with the medication,” she concluded.